Bone Health
1,575 members533 posts

Is bad press for bisphosphonates a danger?

I am reading more and more on this forum how worried and scared members are to take alendronic acid and other drugs to treat osteoporosis and am concerned that many people may miss out on treating their low bone density and increased risk of fracturing their bones. My story is as follows:

2011 aged 53 and menopausal I was diagnosed with coeliac disease and my ensuing DEXA scan showed I had osteoporosis in my lumbar spine due to years of not absorbing calcium and then loss of oestrogen to protect my bones. As well as starting with a gluten free diet to repair the damage to my small intestines and taking a calcium and vitamin D supplement, I took alendronic acid for a year followed by HRT for a year. I was over the moon when in 2014 my DEXA scan showed a significant 10% increase in bone density. I then thought all was ok and that my gluten free diet plus the other interventions (impossible to know which was the most effective) had been successful and so I carried on with the gf diet and calcium and vit D plus weight-bearing exercise but stopped the drug treatments.

However, and very upsettingly, my DEXA scan in January 2017 showed that my osteoporosis was back to the levels I saw in 2011 proving the gf diet, calcium and exercise wasn't enough for me to protect the density of my bones. Reluctantly, I am back on alendronic acid, but my message is that every medical professional is saying that I should treat my osteoporosis as this is better than breaking a bone and suffering the consequences. I would like to think that my DEXA scan in two years will have improved again and I could have a break from taking alendronic acid. Time will tell.

It is important to say that I have had no adverse effects from taking alendronic acid. At least I feel I am doing all I can to try to protect my bones.

13 Replies
oldestnewest

Hi there,

There is bad press about AA which frightens patients away from it. I did try AA and Risedronate and both gave me stomach and bowel problems which I thought they both might do but was still willing to try them as these are the drugs that are offered first, for whatever reason, but one is possibly cost.

If the drug does not suit, one can stop and if stopped in the early weeks it will not stay in the system too long and the side effects disappear. At least one feels one is helping oneself. It is the injections that I am fearful to have because once in the system the next injection is not for 6 months or a year (except for Forsteo which is given as a daily injection) so one feels totally helpless if suffering side effects.

There has been scaremongering about Strontium Ranelate in the past which I take as happily as one takes any medication with no known side effects to date. Now this is being withdrawn at the end of August (hopefully I can obtain one more SR prescription next month) because doctors are not offering this drug to patients or patients do not wish to take it. I am not sure what I shall be doing once my stash of SR has ended.......

1 like
Reply

I too tried AA and Risedronate for a short time , but stopped due to bone pain. Thankfully my Rheumatology nurse suggested trying Zolondrenic Acid infusions December 2016. All went well, and my Calcium and Vitamin D levels are fine and I will have another infusion around June/July 2018. My mum was on AA for a few years before her death in 2010.

1 like
Reply

I have also been taking Strontium Ranelate with no side effects and felt that out of the meds on offer, this seemed the best for me. I have been agonising over what to do next now that it is being discontinued and about what to say to the Fracture Liaison Nurse at my appointment at the end of this month, when I have to choose an alternative. I ended up talking to a nurse on the NOS Helpline, who talked through the meds with me and put the scaremongering more into perspective. She thought that zoledronic acid might be OK, especially as I had already had a pamidronate infusion in 2015 with no long term problems. She stressed that that the incidences of Osteocronosis of the jaw are very, very small and mainly in patients being treated for cancer. I didn't get on with alendronic acid but she thought, as the zoledronic acid bypasses the stomach, I should be OK. I am hoping I can have a DEXA before I make my decision, so that I can see how things stand after a year on meds - plus all the supplements, healthy eating and the exercise I've been doing! I also have a dental check up in August, and I thought it would be good to get a clean dental bill of health before I have a bisphosphonate. I am still apprehensive but feel a lot less stressed about it now.

Reply

Hi Southessexgirl,

The only problem with having a DEXA when on SR is that you will get a false reading.

Dexa scans are usually read based on calcium based results and because strontium is a denser mineral, the dexa results will be affected. If you have been taking strontium, it will be present in your bones. Since this element is heavier than calcium it will change the results of your dexa scan. If the person reading your test does not make the appropriate calculations (which they will probably not be aware of/be bothered to do, they could give a false reading on how dense you bones really are.

Reply

Hi Kaarina

Yes, I had heard that strontium would give a false reading - I was planning to mention that, when and if I'm given another DEXA scan. Hopefully, they will know what adjustment to make!

Reply

I too hope the appropriate calculations are made, Southessexgirl, if you are granted a DEXA scan and it ideally has to be the same scanner as your last DEXA too. Let us know how you get on. :)

Reply

Hi

I agree although every one is different. When I was first diagnosed at 40 I went on diet and exercise and my bone density got worse, I was then put on HRT which stabilised things due to circumstances I was changed to AA and strangely I had a sudden 10% drop my professor was mystified! Recently I am revisiting HRT hopefully I will stabilise again. Without medication I would be in a bad way

Reply

My doctor is considering putting me on alendronic acid to reverse the osteoporosis a bit. I'm keen to take it if it will help. I've read a lot of people on this site are against it, and trying to avoid it at all costs. My mum had osteoporosis, and she took it for years. My friends also take it, with no ill effects. Surely something that will help your bones is a good thing, or am I missing something?

Reply

That has been my view which has been influenced by my GP and Gastro consultant both of whom have said that I 'need' to take it to prevent fractures. I have not knowingly broken any bones due to osteoporosis but I have lost nearly 2 inches in height and feel my abdomen is much shorter than it used to be. I was diagnosed with osteoporosis at 53 and am 58 now. I know that previously I have reversed my osteoporosis with a 10% increase in bone density by taking alendronic acid for one year followed by HRT for one year but don't know which helped the most. By stopping the treatment my bone density went back to the levels at my initial diagnosis. Rather than now be back on alendronic acid I would have preferred to be taking HRT up until I am 60 and to save the bisphosphonates for when I'm older but my GP said that HRT is not the recommended treatment to supply oestrogen to protect bones if the patient does not have any menopausal symptoms.

We need in-depth research into the impact of drugs taken to improve/halt the reduction in bone density. What is the optimum length of time to take the drugs? How to manage drug holidays? Research has recently shown a significant increase in micro cracks in the bones of those who've taken bisphosphonates - but how long had those people taken the drugs? We also need drugs to be developed which can build bone and not just slow down the rate at which bone is lost.

I would rather not be taking AA but feel I have no other option if I want to prevent bone loss and fractures. As I have already said, I suffer no ill effects from taking AA. I hope this helps.

1 like
Reply

I, like many others here, also gave up on alendronic acid because of side effects. However, time between DXA scans here in Edinburgh is 5 years . I was due to have one in February this year but there is such a long waiting list I won't get it before October/November! A long time to find out if my condition has worsened!

1 like
Reply

My response to you is that I thought I was ok on AA. Nobody considered my painful leg was connected and so had many different treatments for muscle problem. A new young dr sent me for an MRI scan and all was revealed. I have the specialists report stating that my fractures were AA related. I hope this helps.

2 likes
Reply

There are now enough evidence that alendolonic acid does increase bond density but it is just making it dense and brittle and not flexible hence breaks easily, there are cases of people breaking their thigh bone just standing up, it shows on testing that your bones are denser but that is not a good result. There are loads of info on the web now so research more before taking this drug.

3 likes
Reply

I was on AA for I'd guess 5 or 6 years. I stopped when my femur broke. I was just walking into the bus station. At least I wasn't in the house alone and unable to get help! The doctors still refer to such breaks as unusual, but I'm getting to doubt it.

1 like
Reply

You may also like...